Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Albuquerque, NM

May 31, 2024Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at May 31, 2024, 7:42 PM MDT for Roosevelt County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2024, 7:42 PM MDT (01:42 UTC)
Expired
May 31, 2024, 10:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 50 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:16 PM MDTFLASH FLOOD3 Sse Floyd, NMClosure, NM 267 from mile marker 10 to mile marker 13. Standing water on roadway per the NMDOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

642 
WGUS55 KABQ 010142
FFWABQ
NMC041-010445-
/O.NEW.KABQ.FF.W.0008.240601T0142Z-240601T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
742 PM MDT Fri May 31 2024

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Roosevelt County in east central New Mexico...

* Until 1045 PM MDT.

* At 742 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Portales and Floyd.

This will impact Highway 70 between Elida and Portales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3424 10368 3425 10353 3425 10346 3407 10334
      3407 10359

FLASH FLOOD...RADAR INDICATED

$$

16
1 follow-up statement
284 
WGUS75 KABQ 010332
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
932 PM MDT Fri May 31 2024

NMC041-010445-
/O.CON.KABQ.FF.W.0008.000000T0000Z-240601T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roosevelt NM-
932 PM MDT Fri May 31 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT THIS 
EVENING FOR CENTRAL ROOSEVELT COUNTY...

At 932 PM MDT, Doppler radar indicated rainfall had ended. No 
further rainfall is expected in the warned area. However, runoff 
from earlier heavy rains will continue to cause flooding of areas 
roadways, creeks and low lying areas through the evening hours.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Portales and Floyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3424 10368 3425 10353 3425 10346 3407 10334
      3407 10359

FLASH FLOOD...RADAR INDICATED

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 31, 5:26 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 31, 5:26 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
526 PM MDT Fri May 31 2024

...New AVIATION...

.SYNOPSIS...
Issued at 232 PM MDT Fri May 31 2024

Storms, some strong to severe, will be possible through the
evening across portions of eastern New Mexico, diminishing before
midnight. Another round of strong to severe storms is possible
tomorrow afternoon in eastern New Mexico. Drier conditions will
prevail on Sunday with western locales seeing a slight cooldown,
while eastern areas see several degrees of warming. A warming
trend will take hold areawide through midweek. Showers and
thunderstorms may return to portions of northern and central New
Mexico Thursday.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 232 PM MDT Fri May 31 2024

Showers and thunderstorms this afternoon will persist through the
evening until tapering off around midnight. Moisture which will
have surged eastward into TX will retreat back into New Mexico
overnight, creating a modest density gradient between the RGV and
east slopes of the central mts. Another canyon gap wind will be
possible tonight across the central valleys, including ABQ, though
not likely to the same extent as last night's. Tomorrow will
bring the reprise of severe weather across eastern NM, with an
expansion in coverage expected. Pertubations in the upper level
flow will position themselves over the state as a shortwave trough
bears down on AZ. A wide swath of CAPE between 3000 and 5000 J/kg
will combine with 35 kt 0-6km shear, creating the ingredients
necessary for robust convection in the afternoon. The shear is the
limiting factor, with weak mid-level flow possibly limiting the
ability for storms to become and stay organized. Storms will
track eastward into the TX through the afternoon and evening, with
the threat diminishing around midnight Saturday night.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 232 PM MDT Fri May 31 2024

Much drier air will intrude into the state Sunday as a the baggy
shortwave trough pushes across the Desert Southwest. A modest lee-
side sfc low will deepen across eastern CO, giving rise to breezy
conditions. The southwesterly component of the wind will help to
enhance compressional warming, bringing daytime across eastern
locales up a few to several degrees compared to Saturday's readings.
Dry and hot weather will be the tune moving into early next week
before a weak backdoor front descends into the eastern plains
Tuesday night. This will give those locales a few degrees of cooling
on Wednesday. Subtropical moisture enters the arena on Thursday,
allowing for shower and thunderstorm chances to trend up.

&&

.AVIATION...
(00Z TAFS)
Issued at 520 PM MDT Fri May 31 2024

Isolated to scattered thunderstorms producing frequent lightning
and potentially large hail will continue moving east across easter
NM through the early evening hours. Impacts from storms are likely
through 02Z at KTCC, but lower confidence at KROW. Moisture will
surge west overnight on easterly winds, bringing a gusty east
canyon wind to KABQ after midnight. Areas of low stratus are
forecast to develop after midnight into early Saturday morning and
impact KLVS, KTCC and KROW with MVFR cigs. Elsewhere, VFR
conditions are forecast to persist through the TAF period. Another
round of storms will initiate along and just east of the central
mountain chain Saturday and move slowly east with time into the
evening hours, bringing potential thunderstorm impacts to KLVS,
KTCC and KROW once again. Strong/damaging wind gusts and large
hail will be possible with storms across eastern NM Saturday
afternoon/evening.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Fri May 31 2024

Afternoon showers and thunderstorms tomorrow across the northern
and central mountains will be capable of typical hazards including
cloud-to-ground lightning, gusty and erratic winds, and brief
downpours. Storms will initiate off the high terrain before
pushing eastward, where they will have the potential of becoming
strong to severe with large hail and damaging winds. Much drier
air will move into the area on Sunday, with widespread single
digit relative humidity values expected to persist for durations
longer than 6 hrs for several zones. This will combine with
locally gusty west to southwest winds creating elevated to near-
critical for much of northern and central New Mexico. Critical
fire weather conditions will be localized to portions of the
northeast and central highlands and their adjacent plains. High
pressure aloft will strengthen moving into next week, with light
to locally breezy winds and very low relative humidity prevailing.
Subtropical moisture reenters the forecast area on Thursday with
chances for showers and thunderstorms trending up.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  50  91  50  88 /   0   0   0   0
Dulce...........................  40  85  40  83 /   0   5   0   0
Cuba............................  46  85  47  83 /   0   5   0   0
Gallup..........................  41  87  40  84 /   0   0   0   0
El Morro........................  47  82  46  79 /   0   0   0   0
Grants..........................  43  87  43  84 /   0   0   0   0
Quemado.........................  47  86  46  83 /   0   0   0   0
Magdalena.......................  55  86  55  86 /   0   0   0   0
Datil...........................  49  84  49  82 /   0   0   0   0
Reserve.........................  40  89  39  87 /   0   0   0   0
Glenwood........................  56  93  55  90 /   0   0   0   0
Chama...........................  41  78  41  77 /   0  10   0   0
Los Alamos......................  56  82  56  82 /   5  10   5   0
Pecos...........................  49  84  49  85 /  10  20  10   0
Cerro/Questa....................  43  77  43  78 /  10  20   5   0
Red River.......................  39  71  40  72 /  10  30  10   5
Angel Fire......................  34  75  35  77 /  20  30  10   0
Taos............................  43  83  44  85 /   5  10   5   0
Mora............................  44  76  45  81 /  20  30  10   5
Espanola........................  53  89  53  90 /   5  10   5   0
Santa Fe........................  54  84  54  84 /  10  20  10   0
Santa Fe Airport................  52  88  52  88 /   5  10   5   0
Albuquerque Foothills...........  59  89  60  89 /   5   5   5   0
Albuquerque Heights.............  58  91  58  90 /   0   0   0   0
Albuquerque Valley..............  56  93  56  92 /   0   0   0   0
Albuquerque West Mesa...........  57  92  59  91 /   0   0   0   0
Belen...........................  54  93  54  93 /   0   0   0   0
Bernalillo......................  57  92  58  92 /   0   5   0   0
Bosque Farms....................  53  93  54  92 /   0   0   0   0
Corrales........................  55  92  56  92 /   0   0   0   0
Los Lunas.......................  53  93  54  93 /   0   0   0   0
Placitas........................  57  89  59  88 /   5   5   5   0
Rio Rancho......................  57  91  59  91 /   0   0   0   0
Socorro.........................  59  96  59  96 /   0   0   0   0
Sandia Park/Cedar Crest.........  52  83  55  83 /   5   5   5   0
Tijeras.........................  53  86  55  85 /   5   5   5   0
Edgewood........................  50  86  52  86 /   5   5   5   0
Moriarty/Estancia...............  46  88  47  88 /   5  10   5   0
Clines Corners..................  48  82  50  83 /  10  10  10   0
Mountainair.....................  50  86  54  85 /   5   5   5   0
Gran Quivira....................  48  87  50  86 /   5   5   5   0
Carrizozo.......................  57  90  57  89 /   0  10   5   0
Ruidoso.........................  53  84  53  84 /   0  20  10   5
Capulin.........................  47  77  49  84 /  50  40  20  10
Raton...........................  46  81  46  88 /  30  30  10   5
Springer........................  48  82  48  90 /  30  30  10   5
Las Vegas.......................  49  79  48  84 /  20  30  20   5
Clayton.........................  53  83  57  89 /  40  30  30  10
Roy.............................  51  80  53  88 /  30  30  20   5
Conchas.........................  57  89  58  95 /  30  20  20   5
Santa Rosa......................  57  86  57  92 /  20  20  20   5
Tucumcari.......................  57  88  59  95 /  30  20  20  10
Clovis..........................  60  88  59  94 /  30  30  30  10
Portales........................  59  89  58  95 /  30  30  30  10
Fort Sumner.....................  59  90  59  96 /  30  20  20  10
Roswell.........................  65  96  64 102 /  20  20  20  10
Picacho.........................  57  88  56  93 /   5  30  10  10
Elk.............................  53  88  54  91 /   0  30  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...11

In the hours before

Special weather statement, May 31, 2:28 PM MDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
228 PM MDT Fri May 31 2024

NMZ229-312100-
Northeast Highlands-
228 PM MDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SAN MIGUEL COUNTY
THROUGH 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm over
Romeroville, or near Las Vegas, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Las Vegas, Romeroville, Tecolote, Los Montoyas, Chapelle, and San
Agustin.

This includes the following highways...
 Interstate 25 south of Las Vegas
 State Road 104 near Mile Marker 1.
 State Road 283 between Mile Markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3541 10535 3561 10524 3554 10489 3527 10505
TIME...MOT...LOC 2028Z 293DEG 14KT 3550 10520

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, May 31, 3:16 PM MDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
316 PM MDT Fri May 31 2024

NMZ227-228-312145-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
316 PM MDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLFAX COUNTY THROUGH
345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maxwell, or 15 miles north of Springer, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Maxwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3648 10467 3665 10471 3673 10443 3648 10440
TIME...MOT...LOC 2116Z 255DEG 13KT 3659 10457

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, May 31, 4:33 PM MDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
433 PM MDT Fri May 31 2024

NMZ232-233-312300-
Eastern San Miguel County-Guadalupe County-
433 PM MDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES THROUGH 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Colonias, or 20 miles north of Santa Rosa, moving
southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central San
Miguel and north central Guadalupe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3502 10463 3519 10492 3533 10484 3527 10451
TIME...MOT...LOC 2232Z 295DEG 27KT 3522 10481

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, May 31, 4:52 PM MDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
452 PM MDT Fri May 31 2024

NMZ233-312315-
Guadalupe County-
452 PM MDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GUADALUPE COUNTY
THROUGH 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Santa Rosa, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Rosa, Puerto De Luna, and Santa Rosa Lake State Park. This
will impact Interstate 40 near Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3488 10499 3511 10487 3505 10445 3477 10459
TIME...MOT...LOC 2251Z 299DEG 13KT 3497 10480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16/12
Local storm report, May 31, 6:36 PM MDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
636 PM MDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             9 WNW Dora              34.00N 103.48W
05/31/2024  M1.75 Inch       Roosevelt          NM   Fire Dept/Rescue

            Elida Fire Department reported golf ball
            size hail.

&&

MAA
Local storm report, May 31, 6:38 PM MDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
638 PM MDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             6 S Floyd               34.13N 103.57W
05/31/2024  M1.00 Inch       Roosevelt          NM   Amateur Radio

            Spotter reported lots of penny to quarter
            size hail.

&&

MAA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:05 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Guadalupe, Quay, Roosevelt40 min
May 31, 6:11 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt3 hr
May 31, 6:27 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union63 min
May 31, 6:32 PM MDTSevere Thunderstorm WarningABQRoosevelt58 min
May 31, 6:35 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt55 min
May 31, 7:03 PM MDTSevere Thunderstorm WarningABQCurry, Quay33 min
May 31, 7:08 PM MDTSevere Thunderstorm WarningABQRoosevelt22 min
May 31, 7:31 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt37 min
May 31, 7:37 PM MDTSevere Thunderstorm WarningABQQuay23 min
Jun 1, 2:22 PM MDTSpecial Weather StatementABQColfax23 min
Jun 1, 3:41 PM MDTSpecial Weather StatementABQMora34 min
Jun 1, 5:11 PM MDTSpecial Weather StatementABQMora34 min
Jun 1, 5:46 PM MDTSevere Thunderstorm WarningABQChaves34 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.